Propylene glycol as a cause of an elevated serum osmolality

Am J Clin Pathol. 1979 Oct;72(4):633-6. doi: 10.1093/ajcp/72.4.633.

Abstract

Two severely burned patients experienced the onset of marked hyperosmolality during topical treatment with a cream containing silver sulfadiazine as an antimicrobial agent. Serum samples from both patients were studied for the presence of substances absorbed from the vehicle of the cream. Prophylene glycol, in concentrations which were high enough to account for the difference between calculated and measured osmolality, was demonstrated in the sera of these patients by gas chromatography.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Administration, Topical
  • Adolescent
  • Adult
  • Burns / blood*
  • Burns / drug therapy
  • Humans
  • Male
  • Osmolar Concentration*
  • Pharmaceutical Vehicles / adverse effects
  • Propylene Glycols / adverse effects*
  • Silver Sulfadiazine / administration & dosage

Substances

  • Pharmaceutical Vehicles
  • Propylene Glycols
  • Silver Sulfadiazine